MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the coring knife was dull out of box and was unable to penetrate the ventricle.The surgeon stated they applied pressure and tried very hard but the knife did not cut.Ventriculotomy was created with a scalpel and scissors.No adverse effects were noted.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that there was no more than a 30 second delay due to the dull coring knife.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), confirmed damage that could have potentially contributed to the report of the knife being dull.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife, serial number (b)(6), was returned in a plastic container.The coring knife was in used condition with rust present on its external body as well as the internal and external surfaces of the blade edge.Initial visual inspection of the blade revealed areas of damage and irregularities along the cutting edge.Microscopic inspection of the coring knife was performed and revealed that the blade edge had minor imperfections, including chips and areas that were uneven when observed from a profile view.These imperfections appeared to have the potential to contribute to a cutting issue.A cut test was performed with the returned coring knife and a silicone mat.The knife was unable to cut through this material as expected.It should be noted that a control coring knife, used for comparison, was able to cut through the same mat without issue.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.In addition, a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction," lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures,¿ provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20085547
Report Number2916596-2024-05443
Device Sequence Number20732765
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2025
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2024
Supplement Date Received by Manufacturer10/08/2024
11/20/2024
Initial Report FDA Received Date08/28/2024
Supplement Report FDA Received Date10/23/2024
11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Patient Weight108 KG